Thunderstorm Wind, Chase
- When
- May 5, 5:15 PM MST
- Where
- Chase County, (Iml)imperial Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.520, -101.620
Wind gust measured at the Imperial Airport.
Thunderstorms developed along a stationary front during the late afternoon hours of May 5th. This activity intensified into the evening hours along a line from Ogallala to Imperial and east into Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a stationary front during the late afternoon hours of May 5th. This activity intensified into the evening hours along a line from Ogallala to Imperial and east into Custer County. Hail up to golf ball size and thunderstorm wind gusts up to 84 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 5, 4:22 PM MST, 53 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 622 PM CDT Fri May 5 2023 ...Aviation discussion... .SYNOPSIS... Issued at 211 PM CDT Fri May 5 2023 Key Messages: - Thunderstorm chances increase this afternoon and evening, with the threat for strong to severe storms. Southwest Nebraska seems to stand the highest chance for severe through this evening. - Some chance for precipitation lingers through the weekend though confidence is low in regards to timing and location. - A deep trough develops across the western CONUS by the middle of next week. Appears an increase in convective activity should develop downstream of this feature across the Plains. && .SHORT TERM...(This evening through Saturday night) Issued at 211 PM CDT Fri May 5 2023 Low-level moisture continues to advect northward into KS this morning with dew points rising through the upper 50s to near 60F. Water vapor imagery indicates a shortwave located across UT and advancing toward CO. Surface low pressure will deepen this afternoon across eastern CO in response to the approaching wave. Low-level southeast flow will increase across KS and NE as the low deepens. This will help to maintain and advect higher quality low-level Gulf moisture westward into southwest NE by late this afternoon and this evening. A warm front will sharpen across far southwest into south central NE by late afternoon and become one focus for convective development. The other area for convective initiation will be along and just east of the front range. CAPE values will be greatest along and south of the warm front where the better low-level moisture will be located. The warm front will serve for at least isolated supercell development very late this afternoon. Southwest flow aloft will be in the process of strengthening during that time. In addition, mid-level lapse rates will steepen further which will aid in maintaining better instability into the evening hours. A bit of a complicated scenario, but the warm front should surge northward to near the I-80 corridor across southwest early this evening. This would carry the isolated supercell threat northward to around I-80. Meanwhile the Front Range convection will be moving eastward into the area and could merge with any ongoing storms near the warm front. Agree with the SPC outlook for potentially 2"+ diameter hail across southwest NE. This is where the steepest mid-level lapse rates and best instability will reside. Tornado threat is there as well, with 0-1km helicity values increasing early this evening as the southeast H85 flow increases to around 35 kts. By late evening storms should have congealed into an MCS and be tracking though the Sandhills/north central into central NE. Westerly low-level flow will tend to scour out some of the low- level moisture Saturday. This will lead to less instability but could still see a few higher based storms across far northern NE during the late afternoon as a cold front sags southward toward that area. .LONG TERM...(Sunday through Friday) Issued at 211 PM CDT Fri May 5 2023 A general west to southwest flow aloft should be in place Sunday. NAM hints that low-level moisture returns westward as upslope flow increases. This scenario would maintain late afternoon High Plains convection as it tracks eastward Sunday night. Otherwise a warm weather pattern looks to develop next week. Southwest flow aloft develops ahead of deep upper level trough that should be located across the Intermountain west by Wednesday. The last few runs of the GFS and ECMWF are looking more favorable for active downstream convection across the Plains amid a warm, moist and unstable environment. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 615 PM CDT Fri May 5 2023 Main concern this TAF period is the potential for severe thunderstorms to impact central and western Nebraska. Expect convection will evolve into a linear complex with potential to impact both KVTN and KLBF with similar timing. KVTN has some thunderstorm activity ongoing at issuance, but expect the main threat window will be roughly 02z-04z so will indicate this with prevailing and TEMPO groups with gusts to 50kt along with some large hail. The storms look to be moving off to the east after Midnight followed by clouds trending down to MVFR with a TEMPO to IFR early Saturday morning. Conditions once again attain VFR by Saturday afternoon. Will monitor radar trends and observations and amend TAFs once clear trends become evident. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...MBS
Hazardous Weather Outlook National Weather Service North Platte NE 458 PM CDT Fri May 5 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-061200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 458 PM CDT Fri May 5 2023 /358 PM MDT Fri May 5 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A Severe Thunderstorm Watch is in effect generally south of Highway 2 until Midnight CDT. Scattered thunderstorms are expected to develop across southwest Nebraska late this afternoon and evening, which will then spread northward into the Sandhills and north central Nebraska. Some storms could become strong to severe and contain large hail and damaging winds this evening. It appears the greatest threat for golf ball size hail or larger will remained confined to southwest Nebraska. There is also a small risk of an isolated tornado across southwest Nebraska, generally along and south of interstate 80. Frequent lightning and locally heavy rainfall is also possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances for showers and thunderstorms will continue across the area Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement
National Weather Service North Platte NE
538 PM CDT Fri May 5 2023
NEZ005-094-052330-
Eastern Cherry NE-Western Cherry NE-
538 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of east central Cherry
County through 630 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Merritt Reservoir, or 23 miles southwest of
Valentine, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Alkali Lake State Wildlife Management Area.
This includes Highway 83 between mile markers 193 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 10071 4257 10088 4277 10073 4265 10045
TIME...MOT...LOC 2238Z 206DEG 14KT 4257 10077
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
450 PM MDT Fri May 5 2023
NEZ004-052330-
Sheridan NE-
450 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 530 PM MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rushville, Hay Springs, Clinton, Highway 250 crossing the Niobrara
River, Intersection of Highway 87 and Antelope Road and Walgren Lake
State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 79 and 97.
Highway 250 between mile markers 38 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4248 10253 4258 10275 4286 10263 4274 10230
TIME...MOT...LOC 2250Z 233DEG 16KT 4262 10261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
536 PM MDT Fri May 5 2023
NEZ022-060015-
Garden NE-
536 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of west central Garden
County through 615 PM MDT...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lisco, or 13 miles west of Oshkosh, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisco, Richardson Lake, Dogtown Flats and Sugar Loaf Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4179 10268 4168 10220 4135 10259 4136 10262
4139 10261 4140 10264 4174 10264 4175 10267
TIME...MOT...LOC 2336Z 186DEG 32KT 4148 10259
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
647 PM CDT Fri May 5 2023
NEZ071-060030-
Frontier NE-
647 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of central Frontier
County through 730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 12 miles southeast of Curtis, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eustis, Stockville, Orafino, Freedom and Dancing Leaf Earth Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
&&
LAT...LON 4047 10050 4070 10037 4070 10008 4067 10001
4038 10029
TIME...MOT...LOC 2347Z 209DEG 15KT 4049 10035
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
558 PM MDT Fri May 5 2023
NEZ057-058-060045-
Perkins NE-Keith NE-
558 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of northwestern Perkins
and southwestern Keith Counties through 645 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 14 miles south of Big Springs, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brule, Brandon and Megeath.
This includes Interstate 80 in Nebraska between mile markers 109 and
122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Nebraska.
&&
LAT...LON 4077 10205 4118 10205 4114 10178 4076 10194
TIME...MOT...LOC 2358Z 191DEG 18KT 4085 10204
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
705 PM CDT Fri May 5 2023
NEZ005-094-060030-
Eastern Cherry NE-Western Cherry NE-
705 PM CDT Fri May 5 2023
...Strong thunderstorms will impact portions of north central Cherry
County through 730 PM CDT...
At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kilgore to near Sicangu Village. Movement
was northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kilgore and Crookston.
This includes the following highways...
Highway 20 between mile markers 174 and 188.
Highway 83 between mile markers 217 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4291 10053 4291 10097 4300 10106 4300 10054
TIME...MOT...LOC 0005Z 207DEG 14KT 4298 10088 4296 10061
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorThe Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
12 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
Wind gust measured at the Imperial Airport.
Storm chaser reports funnel clouds 1 to 2 miles west of Madrid.
Golf ball sized hail reported between Imperial and Enders on highway 6.
Personal weather station reported a 74 MPH wind gust, 2 miles south of Lamar.
Wind gust reported at the Imperial Airport.
Personal weather station reported a 62 MPH wind gust, 1 mile north-northwest of Sutherland.
Mesonet station 3 miles north of Hayes Center reported an 84 MPH wind gust.
A personal weather station reported a wind gust of 70 MPH at this location.
Golf ball sized hail reported in Hayes Center.
A mesonet, located 3 miles north of Hayes Center, reported a wind gust of 60 MPH.
Public reported a thunderstorm wind gust, estimated at 60 MPH, on the east side of Curtis.
Delayed report of an estimated thunderstorm wind gust of 70 MPH. This resulted in an overturned pivot east of Maywood.
A measured thunderstorm wind gust of 70 MPH was reported at the Broken Bow Airport.
A 59 MPH wind gust was reported at the Broken Bow Airport.
A thunderstorm wind gust of 61 MPH, measured by a home weather station, was reported in Burwell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096083, 1096084, 1096085, 1096086, 1096087, 1096088, 1096089, 1096090, 1096091, 1096092, 1096093, 1096094, 1096095, 1096096, 1096097, 1096098.